Hail, Dawson
- When
- July 14, 9:09 AM CST
- Where
- Dawson County, 0.87 mi NW of Gothenburg
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.940, -100.160
A broad upper trough was centered over Canada and extended southward over the Central Plains to the East Coast. Upper level disturbances had moved over the Central Plains at the base of the trough and provided lift.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A broad upper trough was centered over Canada and extended southward over the Central Plains to the East Coast. Upper level disturbances had moved over the Central Plains at the base of the trough and provided lift. One of the upper disturbances moved over south central Nebraska in the late morning to early afternoon hours. CAPE was fairly high across the area and zero to six km wind shear was generally between 30 to 45 knots. Mid-level lapse rates were generally between 7 to 8 degrees C/km.
Showers and thunderstorms developed across Nebraska during the morning hours. A cluster of storms moved into south central Nebraska from the west. One storm produced penny sized hail in Dawson County just after 10 AM CDT. Another storm strengthened as it moved in from the west and impacted Furnas County. This storm began by producing nickel sized hail at 10:40 AM CDT and ended by producing quarter size hail at 11:18 AM CDT. This storm had also produced a wind gust up to 64 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 14, 5:27 AM CST, 3 hours 42 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Hastings NE 627 AM CDT Fri Jul 14 2023 ...Aviation Update... .DISCUSSION...(Today through Thursday) Issued at 334 AM CDT Fri Jul 14 2023 Key Messages: * Showers and storms are possible across the area today. Some of these storms could be strong to severe. * High temperatures will generally be in the 80s and 90s with low temperatures ranging from the upper 50s to mid 70s. * There will be a chance of showers and thunderstorms across at least a portion of the area each day. Today and tonight... A broad upper trough is centered over Canada and extends southward over the Central Plains to the East Coast. Upper disturbances are moving over the Central Plains at the base of the trough and providing lift. Showers and thunderstorms are present across Nebraska as a result of this upper lift. One of these upper disturbances will move over south central Nebraska and north central Kansas later this morning into this afternoon. CAPE and 0 to 6 km wind shear are expected to be fairly high late this morning into this afternoon. Showers and thunderstorms over northern and western Nebraska will move southeast. These storms will likely impact the forecast area later this morning into the afternoon hours. Some of these storms may be strong to severe due to the above mentioned conditions. The greatest chance of severe weather will likely be across far southern Nebraska and north central Kansas as the area of storms is expected to approach and impact this area during the afternoon hours when instability is highest. There is some uncertainty regarding high temperatures today as the thunderstorms will likely interfere with daytime heating. Generally expect high temperatures today to range from the upper 70s to near 90. Low temperatures tonight will range from the upper 50s to mid 60s. Saturday through Monday... The upper trough will deepen on Saturday extending to near the Gulf Coast. Temperatures are expected to warm slightly on Saturday with mostly dry conditions. Surface winds will be out of the northwest. The upper trough will shift slightly on Sunday with a cold front moving south towards the forecast area. Temperatures in advance of the front will warm up slightly from the previous day. Rain and storm chances will increase Sunday along and just ahead of the front. The upper ridge over the southwest part of the country will build and move eastward on Monday resulting in the upper trough moving east. Temperatures across much of south central Nebraska will cool slightly on Monday as a result of the frontal passage. Temperatures across north central Kansas may warm in spots due to the influence of the upper ridge. Tuesday through Thursday... The upper ridge will continue moving under the upper trough on Tuesday becoming more centered over the Southern Plains. This will result in temperatures heating up across south central Nebraska and north central Kansas. High temperatures on Tuesday will mostly be in the 90s. Temperatures may decrease slightly on Wednesday as an upper trough moves over the Upper Midwest bringing a cold front south into the area. Cooler temperatures are expected on Thursday behind the front with highs mostly in the 80s. Showers and thunderstorms will generally be possible across at least a portion of the area through the extended forecast. Low temperatures will range from the upper 50s to mid 70s through the forecast. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Saturday) Issued at 623 AM CDT Fri Jul 14 2023 Showers and thunderstorms are expected to impact the area this morning into this afternoon. Low ceilings are possible this morning into this afternoon but confidence is low. Winds will be mostly light and variable. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && DISCUSSION...Schuldt AVIATION...Schuldt
Hazardous Weather Outlook National Weather Service Hastings NE 914 AM CDT Fri Jul 14 2023 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 151200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 914 AM CDT Fri Jul 14 2023 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected across most of the area during the daytime hours today. Severe thunderstorms are likely for areas along and south of a line from Lexington to Hebron from late morning through the afternoon. Here, large hail up to tennis ball size, and wind gusts up to around 70 MPH will be possible. Further north, from around the Tri-Cities north and east, severe weather is less likely, but still possible. For these locations, up to half dollar size hail and wind gusts around 60 MPH will be possible with the strongest storms. Heavy downpours could lead to brief, and relatively minor, flooding or ponding today in known trouble spots, but the quick movement of thunderstorms should preclude a greater flooding threat. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance for thunderstorms each day across at least a portion of the area. Heat index values of 100+ degrees are expected across north central Kansas and portions of far southern Nebraska Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be need for areas along and south of a line from Lexington to Hebron during the daytime hours today. Elsewhere, spotter activation is less likely, but may still be needed. No severe weather is expected this evening or overnight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Thies
Special Weather Statement
National Weather Service Hastings NE
731 AM CDT Fri Jul 14 2023
NEZ040-041-048-141315-
Merrick NE-Nance NE-Greeley NE-
731 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southeastern Greeley,
Nance and northern Merrick Counties through 815 AM CDT...
At 730 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Petersburg to near Wolbach. Movement was
east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Belgrade, Fullerton and Silver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4148 9829 4148 9810 4150 9804 4151 9804
4153 9771 4140 9770 4139 9760 4132 9760
4131 9765 4125 9775 4137 9829 4140 9829
4139 9841 4144 9859 4174 9829
TIME...MOT...LOC 1230Z 283DEG 39KT 4180 9809 4145 9842
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement
National Weather Service Hastings NE
813 AM CDT Fri Jul 14 2023
NEZ041-048-049-141345-
Merrick NE-Nance NE-Polk NE-
813 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southeastern Nance,
northeastern Merrick and northern Polk Counties through 845 AM CDT...
At 812 AM CDT, an automated weather station reported strong
thunderstorms along a line extending from near Platte Center to 6
miles northeast of Clarks. Movement was southeast at 50 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Automated Weather Station.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Osceola around 830 AM CDT.
Other locations in the path of these storms include Shelby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4127 9790 4140 9769 4139 9760 4133 9760
4133 9758 4136 9752 4137 9745 4139 9737
4113 9737
TIME...MOT...LOC 1312Z 293DEG 43KT 4153 9738 4130 9778
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
ThiesSpecial Weather Statement National Weather Service Hastings NE 850 AM CDT Fri Jul 14 2023 NEZ060-141445- Dawson NE- 850 AM CDT Fri Jul 14 2023 ...Strong thunderstorms could impact portions of northwestern Dawson County by 945 AM CDT... At 844 AM CDT, Doppler radar was tracking severe thunderstorms along a line extending from near Stapleton to 8 miles north of North Platte Airport. Movement was southeast at 40 mph. These storms are still at least 30 to 45 minutes away from potentially reaching parts of western Dawson County, and it is a bit unclear as to what intensity they will have by the time they reach the area. However, if they do remain severe, a Severe Thunderstorm Warning may eventually be needed for parts of the area. Locations impacted include... Gothenburg. This includes Interstate 80 between mile markers 209 and 216. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. A Severe Thunderstorm Watch remains in effect until 300 PM CDT for south central Nebraska. && LAT...LON 4104 10022 4105 9993 4075 10022 TIME...MOT...LOC 1349Z 306DEG 37KT 4141 10043 4122 10061 MAX HAIL SIZE...0.88 IN MAX WIND GUST...50 MPH Pfannkuch
Special Weather Statement
National Weather Service Hastings NE
925 AM CDT Fri Jul 14 2023
NEZ085-086-141515-
Nuckolls NE-Webster NE-
925 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of southern Nuckolls and
east central Webster Counties through 1015 AM CDT...
At 924 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Nelson to near Guide Rock. Movement was
east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Nelson around 930 AM CDT.
Nora around 935 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
south central Nebraska.
&&
LAT...LON 4019 9789 4002 9789 4007 9834 4017 9844
4020 9807
TIME...MOT...LOC 1424Z 281DEG 33KT 4014 9808 4013 9834
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PfannkuchSpecial Weather Statement
National Weather Service Hastings NE
1002 AM CDT Fri Jul 14 2023
KSZ007-NEZ086-087-141545-
Jewell KS-Thayer NE-Nuckolls NE-
1002 AM CDT Fri Jul 14 2023
...Strong thunderstorms will impact portions of northeastern Jewell,
southeastern Nuckolls and southern Thayer Counties through 1045 AM
CDT...
At 1002 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Deshler to Hardy to 6 miles west of
Lovewell State Park. Movement was southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Deshler around 1010 AM CDT.
Hebron and Byron around 1020 AM CDT.
Other locations in the path of these storms include Chester, Hubbell
and Gilead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4000 9793 3974 9793 3993 9820 4012 9811
4027 9780 4013 9737 4000 9737
TIME...MOT...LOC 1502Z 301DEG 19KT 4019 9773 4002 9789 3989 9816
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
PfannkuchThe North Platte radar (KLNX), 118 km away, was scanning. The volume nearest the first event began at 15:08 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny to nickel size hail was reported in the area, accompanied by wind gusts near 45 MPH.
A wind gust of 64 MPH was measured by the Cambridge Airport AWOS.
Wind gusts estimated to be near 60 MPH were accompanied by hail up to the size of nickels.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113891, 1113892, 1113894, 1113897, 1113898.